MAUDE Adverse Event Report: ENDOLOGIX AFX2; BIFURCATED STENT GRAFT

ENDOLOGIX AFX2; BIFURCATED STENT GRAFT
Model Number BEA28-90/I20-30
Medical Device Problem Code Separation Problem (4043)
Health Effect - Clinical Codes Failure of Implant (1924); Pain (1994); Clinical Endoleak (4843)
Date of Event 11/12/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The devices involved in this event will not be returned for evaluation and remain implanted in the patient.Patient medical records and imaging studies will be requested for further evaluation by a clinical specialist.If additional information pertinent to the incident is obtained, a follow-up report will be submitted.Device iteration is afx2.
 
Event or Problem Description
The patient was initially treated for a ruptured abdominal aortic aneurysm (aaa) with the implant of an afx2 bifurcated stent graft, an afx vela suprarenal, and an afx vela infrarenal.This initial procedure is contraindicative of the afx2 bifurcated stent graft indications for use as the safety and effectiveness of the system have not been evaluated for patients with ruptured aneurysms.Reportedly, at the index procedure, the patient had a very long renal to aortoiliac bifurcation.Due to the urgent nature of the case it is unknown if the correct size devices were available at the time.A complete seal was obtained at the initial procedure; however, the physician had to cover the left renal.Approximately five (5) years post-initial procedure, the patient presented emergently with abdominal and back pain.A type iiia endoleak with component separation was identified.Reintervention was completed with the implant of an alto abdominal stent graft system and two (2) additional ovation ix iliac limbs.The type iiia endoleak was successfully sealed.The patient's pain was gone, and the patient was expected to be discharged the same day as reintervention or one-day post-reintervention.Reportedly, the patient was doing great.
 
Additional Manufacturer Narrative
The reported adverse event/incident was investigated in alignment with endologix operating procedures and work instructions.Where possible, it is endologix practice to make at least three good faith efforts to retrieve a reported adverse event/incident-related device as well as medical records and medical imaging.An evaluation of the manufacturing record was completed.A review of the part number/lot number combination needed for device identification shows the device to have been properly manufactured and released in accordance with the device master record.An evaluation of the device could not be completed.The device was not returned to endologix for evaluation because the device remains implanted.A clinical evaluation of the adverse event/incident was completed.An examination of medical records and/or medical imaging received by endologix shows the type iiia endoleak with the additional endovascular procedure is confirmed.This is consistent with the reported adverse event/incident.The clinical evaluation also shows reasonable evidence to suggest that at the index procedure on (b)(6) 2017, the malposition of the graft occluding the left renal artery resulted in post operative renal failure.The patient also experienced acute blood loss, respiratory failure, a left upper extremity deep vein thrombus, encephalopathy and additional surgical procedures (abdominal compartment syndrome) that was not included in the event as reported.These events during a review of the discharge summary dated (b)(6) 2017.The type iiia endoleak is most likely anatomy related due to the aortic remodeling.There was an increase in the aortic angle from 35 degrees in 2018 to 86 degrees on (b)(6) 2022.There was also cautionary product use as the patient was ruptured at the index procedure.No procedure related harms for this complaint were identified.The final patient status was discharged to subacute rehabilitation on post operative day fifteen.No additional investigation of this reported adverse event/incident is planned.However, should additional information relevant to the investigation outcome become available, a follow-up report will be submitted.Endologix will continue to monitor this and similar adverse events/incidents.Device iteration is afx2.B5: describe event or problem - updated.G3: awareness date ¿ updated.H6: health effect - clinical code ¿ remove code 1924.H6: medical device problem code ¿ remove 3191.H6: investigation finding codes - remove code 3233.H6: investigation conclusion codes - remove code 11.
 
Event or Problem Description
The patient was initially treated for a ruptured abdominal aortic aneurysm (aaa) with the implant of an afx2 bifurcated stent graft, an afx vela suprarenal, and an afx vela infrarenal.This initial procedure is contraindicative of the afx2 bifurcated stent graft indications for use as the safety and effectiveness of the system have not been evaluated for patients with ruptured aneurysms.Reportedly, at the index procedure, the patient had a very long renal to aortoiliac bifurcation.Due to the urgent nature of the case it is unknown if the correct size devices were available at the time.A complete seal was obtained at the initial procedure; however, the physician had to cover the left renal.Approximately five (5) years post-initial procedure, the patient presented emergently with abdominal and back pain.A type iiia endoleak with component separation was identified.Reintervention was completed with the implant of an alto abdominal stent graft system and two (2) additional ovation ix iliac limbs.The type iiia endoleak was successfully sealed.The patient's pain was gone, and the patient was expected to be discharged the same day as reintervention or one-day post-reintervention.Reportedly, the patient was doing great.After the initial report, the clinical evaluation also shows reasonable evidence to suggest that at the index procedure on (b)(6) 2017, the malposition of the graft occluding the left renal artery resulted in post operative renal failure, acute blood loss, respiratory failure, a left upper extremity deep vein thrombus, encephalopathy and additional surgical procedures (abdominal compartment syndrome) that was not included in the event as reported.(being reported under mfr# 2031527-2023-00017).These events were identified during a review of the discharge summary dated 12/20/2017.

Brand Name
AFX2
Common Device Name
BIFURCATED STENT GRAFT
Manufacturer (Section D)
ENDOLOGIX
2 musick
irvine CA 92618
Manufacturer (Section G)
ENDOLOGIX
2 musick
,
irvine CA 92618
Manufacturer Contact
gary kirchgater
2 musick
,
irvine, CA 92618
8009832284
MDR Report Key15935739
Report Number2031527-2022-00273
Device Sequence Number5027260
Product Code MIH
UDI-Device Identifier00818009014559
UDI-Public(01)00818009014559(17)180504
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
P040002
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Health Professional,Company Representative
Initial Reporter Occupation Physician
Remedial Action Other
Type of Report Initial,Followup
Report Date (Section B) 11/12/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date05/04/2018
Device Model NumberBEA28-90/I20-30
Device Lot Number1683479010
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 11/12/2022
Supplement Date Received by Manufacturer01/25/2023
Initial Report FDA Received Date12/07/2022
Supplement Report FDA Received Date02/01/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured05/24/2017
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
AFX VELA INFRARENAL (SN (B)(6).; AFX VELA SUPRARENAL (SN (B)(6).
Outcome Attributed to Adverse Event Required Intervention;
Patient Age66 YR
Patient SexMale